Anesthetic Toxicity (Overdose)

While rare in adults, young children are more likely to experience toxic reactions because of their lower weight and immature physiology. Most adverse drug reactions occur within 5-10 minutes of injection. Local anesthetic toxicity is caused by high blood levels of anesthetic as a result of:

  • Exceeding recommended local anesthetic dosages
  • Inadvertent intravascular injection
  • Repeated injections
  • Idiosyncratic responses
  • Interactive effects with other agents (sedatives)

The signs and symptoms of local anesthetic toxicity are biphasic; initial excitation, followed by depression. During the initial excitation stage, there is CNS stimulation of the heart rate and blood pressure increases. As blood plasma levels of the anesthetic increase, vasodilatation occurs followed by depression of the myocardium with subsequent fall in blood pressure. Bradycardia and cardiac arrest may follow.

Early subjective symptoms of the central nervous system include dizziness, anxiety and confusion and may be followed by diplopia, tinnitus, drowsiness and circumoral numbness or tingling.

Objective signs include muscle twitching, tremors, excessive talking, slowed speech and shivering followed by overt seizure activity. Unconsciousness and respiratory arrest may occur.

Local anesthetic toxicity is preventable by following proper injection technique, i.e., aspiration during slow injection to detect intravascular injection. Clinicians should be knowledgeable of maximum dosages based on weight (Table 4).

Table 4. Maximum Recommended Dosage of Local Anesthetic Agents.
Anesthetic Max Dosage mg/kg Max Dosage mg/lb Maximum total dosage mg/1.7ml carpule
Lidocaine 2% 1:100,000 epi 4.4 2.0 300 mg 34 mg
Mepivicaine 3% plain 4.4 2.0 300 mg 51 mg
Articaine 4% 1:100,000 epi 7.0 3.2 500 mg 68 mg
Prilocaine 4% plain 6.0 2.7 400 mg 68 mg
Bupivicaine 0.5% 1:200,000 epi 1.3 0.6 90 mg 8.5 mg
Source: American Academy of Pediatric Dentistry Reference Manual 14/15.

If lidocaine topical anesthetic is used, it should be factored into the total administered dose of lidocaine as it can infiltrate into the vascular system. After injection, the patient should be observed for any possible toxic response as early recognition and intervention is the key to a successful outcome.

Emergency Management

Should a patient experience local anesthetic toxicity, the following steps should be taken:

  • Stop treatment.
  • Assess and support the airway, breathing and circulation.
  • Administer oxygen via mask.
  • Monitor vital signs.
  • If the patient exhibits tonic-clonic seizures, follow the protocol for seizures (see the section on Seizures). With proper airway management the seizure should subside within two minutes as the level of local anesthetic decreases and the patient regains consciousness.
  • Contact EMS if consciousness is not regained within 2 minutes.